Aa
Aa
A
A
A
Close
353701 tn?1249580864

post tx sarcoidosis

anyone heard of interferon induced sarcoidosis?
3 Responses
Sort by: Helpful Oldest Newest
353701 tn?1249580864
About a week post tx I developed lumps on my arms and butt and my ALT / AST were slightly elevated.  A biopsy on an arm lump revealed sarcoidosis.  So far nothing in my lungs but I am short of breath.  They seem to think all this will resolve itself and I do not have a viral load so I'm extremely happy despite lumpy bumpy arms.  I've seen posts of folks with slightly elevated AST / ALT post tx and this could be why.  
Helpful - 0
233616 tn?1312787196
that's interesting about the filler injections, and yes lung issues do happen.

the problem with interferon is it so effects the immune system that it open one up to all sorts of autoimmune and other anomalies.

The Ribavirin also lends to the issue by the way in depletes the blood and lymphatic systems.

It's not surprising when you consider the combo for HCV tx both boost and depletes the immune system simultaneously.

It's just the price of admission for maybe getting rid of a virus destroying our livers...without which we can't live.

My personal take is not one molecule that you do not have to put in your system while on tx should be put there....EXPRESSLY for reasons like the ones you sited:

your liver has to process every bite, every drug, every molecules you breathe and every item you put on or in your skin. So while on tx it makes ONLY logical sense to steer clear.
I won't breathe cleaning or paint products,
I don't wear makeup, or use lotion (olive oil only)
every chemical, every food additive, all of these can trigger allergic response or worse while on tx.  So the idea of injecting collagen/derma filler or whatever while on treatment....it's about as dumb as continuing to smoke or drink.

If we know our immune system is only 1/4 or 1/3 as efficient as before tx....why would we not take every precaution to avoid stress it out??

Thanks for bring this out...a while back I tried to warn people about some lotions being not so good...and it wasn't very appreciated....but I still know I'm right here.
Obviously some folks have never blown up like a blow fish from a little lotion or drop of perfume like I have....but a word to the wise is always appreciated.

I don't get why people think a little botox here and silicone there is a good thing....but that just me....there are enough risks we can't avoid without adding more things to the mix, ya know???!!!

mb
Helpful - 0
568322 tn?1370165440

Yes, interferon can cause systemic and lung sarcoidosis.


This is from a side effect handbook....

Chapter XII - Pulmonary

WARNING:
Dyspnea, pulmonary infiltrates, pneumonia, bronchiolitis obliterans, interstitial
pneumonitis, and SARCOIDOSIS, some resulting in respiratory failure and/or patient deaths, may be induced or aggravated by peginterferon or interferon alfa therapy. Recurrence of respiratory failure has been observed with interferon rechallenge. The etiology has yet to be established.

http://www.projectsinknowledge.com/Init/G/1628/1628-Handbook.pdf



This is an article on pulmonary sarcoidosis induced by interferon.....

http://www.medscape.com/viewarticle/525536_print



And this, I found very interesting.  Two patients who were on Hep C treatment developed systemic sarcoidosis after having cosmetic filler injections.



April 2008
"Facial cosmetic filler injections as possible target for systemic sarcoidosis in patients treated with interferon for chronic hepatitis C: two cases.

Descamps V, Landry J, Francès C, Marinho E, Ratziu V, Chosidow O.
Department of Dermatology, Bichat Claude Bernard Hospital. Paris, France.

BACKGROUND: Cosmetic filler injections are now a very common procedure for aesthetic purposes. Today no contra-indication is given anymore to any patient for an intradermal filling. OBJECTIVES: We draw attention to a possible side effect of facial fillers in a population at risk. RESULTS: We report 2 similar cases of systemic sarcoidosis in patients who both developed a sarcoidal granuloma at the location of a cosmetic filler injection during combined interferon and ribavirin treatment for chronic hepatitis C infection. Cosmetic fillers were hyaluronic acid for one patient and probably silicone for the other. CONCLUSION: Patients with chronic hepatitis C have a higher risk of interferon-induced sarcoidosis. Physicians must be aware of the risk that a granuloma can develop after a dermal filler injection especially in patients treated with interferon for chronic hepatitis C. These reactions may reveal a systemic sarcoidosis. We propose to perform a test for a hepatitis C virus infection before injecting a dermal filler and to inform the patient of this risk in case of a hepatitis C infection that could necessitate an interferon treatment."

http://www.ncbi.nlm.nih.gov/pubmed/18446029?ordinalpos=1&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DiscoveryPanel.Pubmed_Discovery_RA&linkpos=4&log$=relatedarticles&logdbfrom=pubmed
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?